08232017Headline:

Galveston Bay, Texas

HomeTexasGalveston Bay

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Dilantin Linked to Stevens-Johnson Syndrome

Comments Off

Stevens-Johnson Syndrome (SJS) is a rare-but-severe condition in which a person’s skin and mucous membranes have a severe reaction, usually to a medication or infection. Before evidence of the disorder appears on the skin or in the mucous membranes, the affected person often has flu-like symptoms including a sore throat and cough.

According to the Mayo Clinic, symptoms of SJS can include:

    • Facial swelling

    • Tongue swelling

    • Hives

    • Skin pain

    • A red or purple skin rash that spreads within hours to days

    • Blisters on your skin and mucous membranes, especially in your mouth, nose and eyes

    • Shedding (sloughing) of your skin

The anti-convulsant medication Dilantin (phenytoin sodium) has been linked to SJS. Dilantin is approved by the Food and Drug Administration (FDA) for the prevention of temporal-lobe and grand mal seizures. Patients also often are prescribed Dilantin after brain or spinal surgery to help prevent post-surgical seizures. In addition to skin disorders, Dilantin side effects have been known to affect the nervous, immune, gastrointestinal, hemopoietic and connective tissue systems.

Phenytoin levels can be raised or lowered when Dilantin is taken with other drugs, and Dilantin has also been shown to affect the efficacy of other drugs, including contraceptives.

If a patient is experiencing adverse effects of Dilantin or finds that the medication is not controlling seizures, it may be important to talk to a healthcare provider about possible Dilantin alternatives. Medication should never be stopped without first consulting a doctor.

http://www.youtube.com/watch?v=NHgScJ13AUE